Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Mar 8, 2017, 2:50 AM CST for 6 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Kit Carson County, Yuma County, Colorado. It took effect at Mar 8, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 2:50 AM CST (08:50 UTC)
- In effect from
- Mar 8, 2017, 11:00 AM CST
- Expired
- Mar 8, 2017, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2917 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
937 WWUS83 KGLD 080850 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 150 AM MST Wed Mar 8 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS THE NORTH HALF OF THE TRI STATE AREA TODAY... .Northwest winds will increase late this morning, reaching a peak by mid afternoon with gusts of 25-35 MPH expected. The strongest winds will be north of Highway 36. Any fires started will have rapid to explosive fire growth due to the breezy winds, low relative humidity and dry fuels. Even though Sheridan and Graham counties are not included in the warning, these two counties will still have near critical fire weather conditions this afternoon. COZ252-KSZ001>004-NEZ079>081-081800- /O.UPG.KGLD.FW.A.0010.170308T1700Z-170309T0000Z/ /O.NEW.KGLD.FW.W.0011.170308T1700Z-170309T0000Z/ Yuma-Cheyenne-Rawlins-Decatur-Norton-Dundy-Hitchcock-Red Willow- 150 AM MST Wed Mar 8 2017 /250 AM CST Wed Mar 8 2017/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004... 079...080...081 AND 252... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 10 AM MST /11 AM CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. The Fire Weather Watch is no longer in effect. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur and Fire Weather Zone 004 Norton. In Nebraska...Fire Weather Zone 079 Dundy... Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ253-KSZ013-014-081800- /O.NEW.KGLD.FW.W.0011.170308T1700Z-170309T0000Z/ Kit Carson-Sherman-Thomas- 150 AM MST Wed Mar 8 2017 /250 AM CST Wed Mar 8 2017/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...014 AND 253... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 10 AM MST /11 AM CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 013 Sherman and Fire Weather Zone 014 Thomas. * Winds...Northwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
645 WWUS83 KGLD 081740 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1040 AM MST Wed Mar 8 2017 COZ252-253-KSZ001>004-013-014-NEZ079>081-090000- /O.CON.KGLD.FW.W.0011.000000T0000Z-170309T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Dundy-Hitchcock-Red Willow- 1040 AM MST Wed Mar 8 2017 /1140 AM CST Wed Mar 8 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...079...080... 081...252 AND 253... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma and Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman and Fire Weather Zone 014 Thomas. In Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red Willow. * Winds...Northwest 10 to 20 mph with gusts around 25 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
240 WWUS83 KGLD 090005 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 505 PM MST Wed Mar 8 2017 COZ252-253-KSZ001>004-013-014-NEZ079>081-090115- /O.EXP.KGLD.FW.W.0011.000000T0000Z-170309T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Dundy-Hitchcock-Red Willow- 505 PM MST Wed Mar 8 2017 /605 PM CST Wed Mar 8 2017/ ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 001...002...003...004...013...014...079... 080...081...252 AND 253... Winds have diminished across the area and the red flag warning allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 11:11 PM CST, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 7, 11:11 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1011 PM MST Tue Mar 7 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM MST Tue Mar 7 2017
Northwest flow is in place3 over our CWA on the western side of
large scale upper low (centered over southeastern Canada). At the
surface high pressure is in place along the KS/CO border with NW
gradient across the eastern half of our CWA.
This afternoon: Strong winds continue to impact the region deep
unidirectional NW flow and strong mid to upper level jet slowly
transitioning northeast. Dry adiabatic mixing as helped tap into
these winds aloft with gusts to 50 kt reported in counties included
in High Wind Warning. Blowing dust has been much more isolated, but
I am hesitant to remove any counties as even counties outside the
HWW have gusted 45-50 mph. Localized blowing dust should continue to
be a threat along and north of I-70 through the afternoon until
winds back off with decoupling of low levels near sunset.
Tonight: Surface high pressure slides east over our CWA and with
loss of daytime heating we should see light southwest winds
overnight. Good radiational conditions should support lows very
similar to last night, though I wasn't sure we would see lows drop
to the teens as BL flow does shift to more of a SW direction
overnight.
Wednesday: Main upper level jet axis transitions northeast of our
region, and winds should be significantly less than the last two
days. There will still be enough of a LLJ in our north that we could
mix a few gusts around 25 mph to the surface. Temps aloft moderate
with lee trough redevelops and bias corrections indicate potential
of lower 70s across much of our CWA.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 201 PM MST Tue Mar 7 2017
Wednesday night-Thursday night: Temperatures will continue to be
above average Wednesday night and Thursday. High temperatures should
reach the low 70s on Thursday before a quasi back door cold front
passes over the area during the afternoon/evening cooling temps back
to near normal levels. Lows should be around 30 for Thursday night.
Friday-Saturday: Winds turn southerly during the day Friday with
highs cooler in our northeastern counties. Overnight into Saturday
morning, cold front that passed through the area Thursday, begins to
approach the area as a warm front from the southwest. This, in
combination with an upper level shortwave trough, will bring slight
chances of precipitation to our far eastern counties. If precip
occurs, it should start out as snow after midnight and change over
to all rain as temperatures warm above freezing during the day
Saturday. No accumulation is expected.
Sunday-Tuesday: Above average temperatures will persist. No
measurable precipitation is expected.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1009 PM MST Tue Mar 7 2017
VFR expected at both KGLD and KMCK through the TAF periods.
Surface winds will increase from the southwest Wednesday morning
then shift to northwest Wednesday afternoon as a surface trough
moves through the region. Peak gusts on Wednesday expected to be
around 20-25kts, diminishing around sunset.
&&
.FIRE WEATHER...
Issued at 216 PM MST Tue Mar 7 2017
This afternoon: RFW conditions have continued through most of the
day with very low Tds and temps in the 50s to near 60F leading
to single digit RH values. This has combined with stronger winds
to create dangerous fire weather conditions. Winds and RH should
improve around sunset, so expiration time of 01Z is still
reasonable. RFW will be allowed to continue with no planned
changes.
Wednesday: Tds increase slightly, however they will still be in the
teens and combined with mild temperatures in the 70s should result
in 15% or lower RH values across our CWA. With loss of stronger
winds aloft there is less confidence that we would reach 25 mph
criteria for 3hr, but the best chance would be in our northern
counties (roughly along/north of Hwy 36). This could be more of a
marginal event compared to the last few days, but considering the
nature of fuels I decided to issue a Fire Weather Watch for Wed (10
AM to 5 PM MST).
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from 11 AM CST Wednesday through Wednesday
afternoon for KSZ001>004.
CO...Fire Weather Watch from 10 AM MST Wednesday through Wednesday
afternoon for COZ252.
NE...Fire Weather Watch from 10 AM MST /11 AM CST/ Wednesday through
Wednesday afternoon for NEZ079>081.
&&
SHORT TERM...DR
LONG TERM...SME
AVIATION...024
FIRE WEATHER...DRHazardous weather outlook, Mar 7, 10:32 AM CST, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 932 AM MST Tue Mar 7 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 932 AM MST Tue Mar 7 2017 /1032 AM CST Tue Mar 7 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Northwest winds of 30 to 40 mph with stronger gusts and low relative humidities will create extremely dangerous fire weather conditions across the area today. The strongest winds today will be along and north of Highway 36 where gusts to 60 mph are expected. Areas of blowing dust may reduce visibilities below one mile, with even lower visibilities possible near open fields. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Wednesday afternoon hazardous fire weather conditions may occur for counties along the Kansas Nebraska border and Yuma County in Colorado. .SPOTTER INFORMATION STATEMENT... Spotter reports of damage, strong wind gusts, and reduced visibilities in blowing dust would be greatly appreciated.
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.